Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS Raleigh, NC

July 16, 2000Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2000, 8:08 PM EDT for Cumberland County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 8:08 PM EDT (00:08 UTC)
Expired
Jul 16, 2000, 8:45 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cumberland County, NC

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:30 PM EDTHail 1Cedar Creek, NCQuarter sized hail was reported in the southwestern part of the county near NC 87.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 170009
SVRRDU
NCC051-170045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
808 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CEDAR CREEK...OR ABOUT 18
  MILES SOUTH OF FAYETTEVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE SOUTH OF...
   CEDAR CREEK AT 840 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...GOLF BALL HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3489 7902 3471 7895 3483 7848 3500 7865

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SUN JUL 16 2000

CONVECTION FIRING IN VIRGINIA THIS AFTERNOON AS VORT MAXES ROTATE
AROUND COLD VORTEX.  POSSIBLE FOR SOME OF THIS CONVECTION TO SWING
OVER NORTHERN SECTIONS THIS EVENING SO WILL INDICATE SUCH IN
FORECAST.

VORTEX BEGINS TO FILL AND MOVE EAST TONIGHT WITH WEAK RIDGING
BUILDING IN FROM WEST. THIS WILL CUT OFF CONVECTION FOR A COUPLE OF
DAYS AND ALLOW TEMPERATURES TO RISE INTO THE 90S.  RIDGE FLATTENS BY
TUESDAY AND ALLOWS ANOTHER FRONT TO APPROACH FROM THE NORTH.  THIS
WILL REINTRODUCE CHANCES FOR CONVECTION BY MID WEEK.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 16, 5:16 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
516 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...Y.

0508 PM    NW SALEMBURG              NC   1.00 INCH HAIL
07/16/00   SAMPSON

DGS
Local storm report, Jul 16, 6:26 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
626 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    PINEVIEW                  NC   1.00 INCH HAIL
07/16/00   HARNETT

0620 PM    SPOUT SPRINGS             NC   1.75 INCH HAIL
07/16/00   HARNETT

0622 PM    SPRING LAKE               NC   .75 INCH HAIL
07/16/00   CUMBERLAND

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:55 PM EDTSevere Thunderstorm WarningRAHChatham, Lee35 min
Jul 17, 1:25 AM EDTSevere Thunderstorm WarningRAHFranklin, Wake35 min
Jul 17, 2:14 AM EDTSevere Thunderstorm WarningRAHJohnston, Wilson26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.